I really hope I’m worrying unnecessarily. Brief history: Approx 17 years ago, I had an over active thyroid, this was treatment with carbimazole, then I had radio-iodine treatment to knock my thyroid out completely. This worked fine, and the doctor fine-tuned my thyroxine til everyone was happy. Until I got to 150mcg per today (I started out on 75mcg per day) I had fairly text-book symptoms – gritty eyes, hair loss, bloated face, fatigue – but the most distressing symptom was the vertigo. This terrified me, I was prescribed stemetil which helped, but once my dosage was established at 150mcg per day, all the symptoms went away, and I’ve been fine ever since.
Fast forward to September 2015. My annual blood test showed that 150mcg was too high. So the doctor reduced me to 125 per day, to see how I got on. Fair enough. I was fine to start with, but after 6 weeks or so the fatigue crept back, plus the hair loss and gritty eyes, and now I have symptoms of vertigo and my ears are ringing. The pharmacist gave me some sea sick pills (Stugeron) which have helped. I saw my GP, and said I found 125mcg too low, and asked if I could bridge the gap between 125 & 150 by alternating my dosage, taking 125 one day, 150 the next, and so on. Doctor was sympathetic, but wanted to do a blood test first. But no matter what the blood test says, I know darn fine I was OK til my dose was reduced. I see the doctor tomorrow, as my blood test results are now back, and I’m terrified she’ll say that 125 puts me within the normal range, and therefore she won’t prescribe a slightly higher dose.
In anticipation of this (and sorry, I know I’m panicking) I managed to order some thyroxine on line. So even if, god forbid, the doctor sticks to her guns at 125, I can take tweak my own dosage slightly. I only want to try the alternating dose I suggested, 125 & 150. Once the blood test had been taken, I found I’d got a spare packet of 50mcg tablets tucked in a drawer, so I’m already starting the slightly increased dose. I know it will take a few days to make any difference, but I feel so rubbish at the moment that I’m getting desperate.
Has anyone else taken a little more than their GP recommended?